Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 38, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Feb 16, 1998, 3:24 PM CST for Escambia County, Santa Rosa County, Florida. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 16, 1998, 3:24 PM CST (21:24 UTC)
- Expired
- Feb 16, 1998, 4:25 PM CST
- In force
- 61 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Escambia County, FL, Santa Rosa County, FL
The radar
The Mobile radar (KMOB), 101 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 3:40 PM CST | Hail 0.75 | Pensacola Beach, FL | Dime size hail was reported on the eastern end of Pensacola Beach. |
| Feb 16, 4:00 PM CST | Hail 1 | Milton, FL | Quarter size hail was reported just north of Milton. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 12:15 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 162124 RRA SVRMOB FLC033-113-162225- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 324 PM CST MON FEB 16 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 425 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWESTERN FLORIDA ...ESCAMBIA COUNTY ...SANTA ROSA COUNTY AT 322 PM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF PENSACOLA BEACH MOVING NORTH AT 30 MPH. SOME LOCATIONS AFFECTED BY THIS STORM ARE... PENSACOLA BEACH AT 335 PM CST GULF BREEZE AT 340 PM CST PENSACOLA AT 350 PM CST PENSACOLA (REGIONAL AIRPORT) AT 355 PM CST> AVALON BEACH AT 400 PM CST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:40 PM CST, 44 minutes earlier.
Area forecast discussion, Feb 16, 2:40 PM CST, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 240 PM CST MON FEB 16 1998 SAT AND RADAR TRENDS SHOWS CLD TOP COOLING AND TSTMS BLOSSOMING ACRS COASTAL WATERS AS UPR STM SWIRLS ACRS S CTRL TX. SFC PRES CONTS TO LOWER FM OFF LA AND TX COASTS WITH ALL OF THIS ENERGY PROGGED TO SWEEP N AND E ACRS CWA THROUGH REMAINDER OF AFTN AND EVENING. WINDS ALFT INCR FM 16015KT 1000MB TO 19065KT H70 BY 00Z WHICH SUGGESTS ENOUGH LOLVL HELICITY (0-3KM) FOR ROTATING UPDRAFTS AND A FEW TORNADIC STMS. GOES MULTI-SPECTRAL LI PRODUCT SHOWS LIS BLO -8 ACRS NWFL WHERE SOLAR INSOLATION OCCURRED TDY. MY OH MY. ATTM HAVE WW 35 AND 38 IN EFFECT. AS H50 TMPS ARND -20C SWINGS ACRS RGN ERY THIS EVE...THIS WL AID TO FURTHER ENHANCE DESTABILIZATION OF THE LOCAL AIRMASS AND ENHANCE HAIL POTENTIAL AS WELL AS DAMAGING TSTM WINDS IN EXCESS OF 60 MPH. AS UPR STM ROTATES NE INTO OHIO RVR VALLEY ON TUE...NEAR ZONAL UPR FLOW TAKES OVR FA AND A MORE TRANQUIL PATTERN SETS UP THRU MID WEEK. WL NOT DEVIATE MUCH FM TMPS BUT WL GO CAT TONIGHT WITH PCPN MOVG IN FM W. OVR COASTAL WATERS...XPCT CLUSTERS OF STG/SVR STMS TO CONT APPROACHING SHORE THROUGH THE REMAINDER OF THE AFTN AND EVE. SOME OF THESE STMS HAVE BEEN INDICATED TO SHOW DEEP LYR MESOS. HAVE THUS INCLUDED SVR IN COASTALS. BECOMING MORE QUIET BY TUE AS FNT EXITS STAGE E. MOB 55/64/45/68 +100 PNS 55/64/46/68 +100 DTS 56/64/46/68 +100 EVR 55/60/41/66 +200 10
In the hours before
Special weather statement, Feb 16, 10:53 AM CST, 4 hours 31 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-171200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1053 AM CST MON FEB 16 1998 ...MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING FOR MOST OF SOUTH AND SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE... ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST MISSISSIPPI THIS AFTERNOON AND TONIGHT... A NEW AREA OF LOW PRESSURE WAS TAKING SHAPE OFF THE TEXAS COAST THIS MORNING WITH STORMY WEATHER DEVELOPING ALONG THE UPPER TEXAS COAST. AHEAD OF THIS LOW...VARYING ONSHORE FLOW WILL BRING DEWPOINT TEMPERATURES INTO THE LOW TO MID 60S. SATELLITE IMAGES INDICATE THAT BREAKS ARE OCCURRING IN THE LOW CLOUDS ACROSS THE REGION WHICH WILL CAUSE LOCAL TEMPERATURES TO REACH 70 OR ABOVE. WITH AN INCREASING STRONG UPPER LEVEL JET STREAM AND AN APPROACHING COLD FRONT...ALL OF THESE FACTORS WILL CONTRIBUTE TO AN UNSTABLE ATMOSPHERE AND THE INCREASED RISK OF SEVERE THUNDERSTORMS BEGINNING BY MID TO LATE AFTERNOON ACROSS SOUTHEAST MS...SPREADING EAST INTO THE EVENING. THE MAIN THREATS AT THIS TIME LOOK TO BE POTENTIAL WIND DAMAGE AND LARGE HAIL...ALTHOUGH TORNADOES CANNOT BE RULED OUT AS WELL. STORM SPOTTERS AND EMA PERSONNEL SHOULD REMAIN ON ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT AS IT IS EXPECTED THAT WEATHER WATCH BOXES WILL BE ISSUED ACROSS PORTIONS OF THE REGION. STAY TUNED FOR THE LATEST UPDATES ON THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Feb 16, 10:53 AM CST, 4 hours 31 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-171200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1053 AM CST MON FEB 16 1998 ...MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING FOR MOST OF SOUTH AND SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE... ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST MISSISSIPPI THIS AFTERNOON AND TONIGHT... A NEW AREA OF LOW PRESSURE WAS TAKING SHAPE OFF THE TEXAS COAST THIS MORNING WITH STORMY WEATHER DEVELOPING ALONG THE UPPER TEXAS COAST. AHEAD OF THIS LOW...VARYING ONSHORE FLOW WILL BRING DEWPOINT TEMPERATURES INTO THE LOW TO MID 60S. SATELLITE IMAGES INDICATE THAT BREAKS ARE OCCURRING IN THE LOW CLOUDS ACROSS THE REGION WHICH WILL CAUSE LOCAL TEMPERATURES TO REACH 70 OR ABOVE. WITH AN INCREASING STRONG UPPER LEVEL JET STREAM AND AN APPROACHING COLD FRONT...ALL OF THESE FACTORS WILL CONTRIBUTE TO AN UNSTABLE ATMOSPHERE AND THE INCREASED RISK OF SEVERE THUNDERSTORMS BEGINNING BY MID TO LATE AFTERNOON ACROSS SOUTHEAST MS...SPREADING EAST INTO THE EVENING. THE MAIN THREATS AT THIS TIME LOOK TO BE POTENTIAL WIND DAMAGE AND LARGE HAIL...ALTHOUGH TORNADOES CANNOT BE RULED OUT AS WELL. STORM SPOTTERS AND EMA PERSONNEL SHOULD REMAIN ON ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT AS IT IS EXPECTED THAT WEATHER WATCH BOXES WILL BE ISSUED ACROSS PORTIONS OF THE REGION. STAY TUNED FOR THE LATEST UPDATES ON THIS DEVELOPING WEATHER SITUATION.
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.